Communications in Analysis and Geometry

Volume 15 (2007)

Number 3

Uniqueness and pseudolocality theorems of the mean curvature flow

Pages: 435 – 490



Bing-Long Chen

Le Yin


Mean curvature flow evolves isometrically immersed base manifolds $M$ in the direction of their mean curvatures in an ambient manifold $\overline{M}$ . If the base manifold $M$ is compact, the short-time existence and uniqueness of the mean curvature flow are well known. For complete isometrically immersed submanifolds of arbitrary codimensions, the existence and uniqueness are still unsettled even in the Euclidean space. In this paper, we solve the uniqueness problem affirmatively for the mean curvature flow of general codimensions and general ambient manifolds. In the second part of the paper, inspired by the Ricci flow, we prove a pseudolocality theorem of mean curvature flow. As a consequence, we obtain a strong uniqueness theorem, which removes the assumption on the boundedness of the second fundamental form of the solution.

Full Text (PDF format)